Alert archive / Montana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Glasgow, MT

June 3, 20244 counties in Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 3, 2024, 6:53 PM MDT for 4 counties in Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2024, 6:53 PM MDT (00:53 UTC)
Expired
Jun 3, 2024, 7:45 PM MDT
In force
52 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Garfield County, MT, McCone County, MT, Prairie County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 81 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 425 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:17 PM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 3, 3:17 PM MDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
317 PM MDT Mon Jun 3 2024

.DISCUSSION...

KEY MESSAGES:

1)Scattered showers and thunderstorms moving through tonight may
produce an isolated severe wind gust to 60 mph between 5pm and
11pm.

2) High winds or near high winds are expected at times over the
Little Rockies including on Highway 191 south of Malta late
tonight through Wednesday morning.

3) Gusty west winds tonight through Wednesday evening will affect
NE Montana area wide and may affect activities on Fort Peck Lake
through that period.

WEATHER PATTERN OVERVIEW:

An upper low will track across the northern Rockies and lift into
Saskatchewan into Tuesday. Scattered showers and isolated thunder
will continue tracking west to east tonight. The latest HREF
ensemble wind gust guidance suggests convection tonight may bring
about wind gusts to 60 mph, and the SPC has placed much of NE
Montana under a high risk for Severe Weather for Day 1.

Gusty west winds look to continue Tuesday and Wednesday across NE
Montana, leading to impacts on Fort Peck Lake. Thus, have issued a
Lake Wind Advisory from midnight tonight through Noon Wednesday.
Over the Little Rockies, latest higher resolution models suggest
near high wind periods both Tuesday morning and again late Tuesday
night into Wednesday morning with a little break in between. HREF
ensemble soundings show 50 to 65 kt winds above 850mb over the
Little Rockies for several hours Tuesday morning with a decrease
Tuesday afternoon, but these winds return Tuesday evening and
continue until Wednesday morning. Given that it would not take
much for this to mix to the surface over higher terrain,
determined the risk justifies hoisting a High Wind Warning for SW
Phillips County from midnight tonight through Noon Wednesday.

Ensembles show ridging beginning to better influence the western
CONUS extending into the Northern High Plains with warmer and
drier weather conditions for the second half of the week.

FORECAST CONFIDENCE and DEVIATIONS:

Gusty winds were added to the thunderstorm attributions in the
weather grids for tonight given the short term support. In
addition, have blended in a little NBM 90 to baseline to nudge
winds up a bit given the anomalous event relative to climatology
per EFI Shift of Tails signals showing up in the western zones for
the coming event.

For Thursday and beyond have opted to stay close to baseline and
ensemble means capture the pattern well reflecting warmer and
drier conditions with the associated ridge.

&&

.AVIATION...
Scattered showers and isolated thunderstorms will roll through the
area tonight. VFR is expected but MVFR/IFR ceilings and
visibilities are possible associated with steadier thunderstorms
tracking directly over a taf site. Look for west winds increasing
tonight to 15 to 25 kts, gusting to 40 kts through Tuesday.

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from midnight tonight to 10 PM MDT Wednesday
for Central and Southeast Phillips-Central and Southern Valley-
Garfield-McCone-Petroleum.

High Wind Warning from midnight tonight to noon MDT Wednesday
for Southwest Phillips.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 3, 4:42 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Glasgow MT
442 PM MDT Mon Jun 3 2024

MTZ016-021-022-059-060-032345-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-Northern Phillips MT-
442 PM MDT Mon Jun 3 2024

...Strong thunderstorms will impact portions of central Phillips,
northern Petroleum and west central Garfield Counties through 545 PM
MDT
...

At 441 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles north of Harlem to 13 miles southwest
of Hays to 23 miles southwest of Zortman to 8 miles northeast of Roy.
Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malta, Zortman, Dodson, Loring, Fourchette, U L Bend Rec Area,
Crooked Creek Rec Area, Phillips, Chapman, Wagner, Landusky, and
Valentine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
      4845 10841 4843 10836 4900 10824 4900 10784
      4724 10773 4722 10872 4727 10872 4727 10859
      4730 10859 4732 10831 4758 10831 4757 10833
      4762 10844 4765 10877 4773 10889
TIME...MOT...LOC 2241Z 260DEG 40KT 4884 10889 4787 10887 4771 10891
4738 10880

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Enriquez
Special weather statement, Jun 3, 5:42 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Glasgow MT
542 PM MDT Mon Jun 3 2024

MTZ016-017-021-022-059-061-040045-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
Northern Valley MT-Northern Phillips MT-
Central and Southern Valley MT-
542 PM MDT Mon Jun 3 2024

...Strong thunderstorms will impact portions of Phillips, eastern
Petroleum, western Garfield and western Valley Counties through 645
PM MDT
...

At 541 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Port Of Morgan to 7 miles
southeast of Fourchette to 16 miles east of Roundup. Movement was
east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malta, Whitewater, Saco, Sand Springs, Fourchette, U L Bend Rec Area,
Loring, Hell Creek Rec Area, Brusett, Hinsdale, Crooked Creek Rec
Area, Devils Creek Rec Area, Port Of Morgan, Edwards, Mosby,
Vandalia, Wagner, The Bentonite Plant, Frenchman Reservoir, and Sun
Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4900 10696 4774 10681 4686 10706 4685 10789
      4682 10785 4676 10783 4675 10823 4763 10800
      4900 10819
TIME...MOT...LOC 2341Z 261DEG 36KT 4901 10808 4764 10789 4636 10823

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Enriquez
Local storm report, Jun 3, 5:58 PM MDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
558 PM MDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Gst     11 ENE Zortman          47.96N 108.31W
06/03/2024  M55 MPH          Phillips           MT   Mesonet

            Malta South MDT site on US 191 at mile post
            122.5.

&&
Local storm report, Jun 3, 6:30 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Glasgow MT
630 PM MDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Non-Tstm Wnd Gst 7 SE Devils Creek Rec A 47.56N 107.53W
06/03/2024  M54 MPH          Garfield           MT   Mesonet

            Mesonet station SSMM8 Devils Creek Rec Area
            6ese.

&&
Local storm report, Jun 3, 6:30 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GLASGOW MT
630 PM MDT MON JUN 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     7 SE DEVILS CREEK REC A 47.56N 107.53W
06/03/2024  M54 MPH          GARFIELD           MT   MESONET

            MESONET STATION SSMM8 DEVILS CREEK REC AREA
            6ESE.

&&
Special weather statement, Jun 3, 6:43 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Glasgow MT
643 PM MDT Mon Jun 3 2024

MTZ016-017-022-023-026-040145-
Garfield MT-Central and Southeast Phillips MT-Prairie MT-McCone MT-
Central and Southern Valley MT-
643 PM MDT Mon Jun 3 2024

...Strong thunderstorms will impact portions of northeastern
Phillips, eastern Garfield, central Valley, western McCone and
northwestern Prairie Counties through 745 PM MDT
...

At 643 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Saco to 12 miles west of
The Pines Rec Area to 18 miles northeast of Hysham. Movement was east
at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glasgow, Jordan, Nashua, Fort Peck, Saco, Duck Creek Rec Area,
Hillside, Hell Creek Rec Area, Flowing Wells Rest Area, St. Marie,
The Pines Rec Area, Tampico, Hinsdale, Fort Peck Marina, Frazer,
Cohagen, Nelson Creek Rec Area, Rock Creek Rec Area, Vandalia, and
Park Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4685 10672 4686 10672 4686 10712 4782 10703
      4846 10742 4857 10611 4792 10587 4686 10598
      4684 10667
TIME...MOT...LOC 0043Z 263DEG 42KT 4861 10717 4783 10691 4652 10704

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Enriquez

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:43 PM MDTSpecial Weather StatementGGWGarfield, Valley62 min
Jun 3, 7:43 PM MDTSpecial Weather StatementGGWDawson, McCone, Prairie, Richland, Roosevelt62 min
Jun 3, 9:02 PM MDTSpecial Weather StatementGGWSheridan58 min
Jun 3, 9:16 PM MDTSpecial Weather StatementGGWRichland, Wibaux29 min

Nearby

Severe Thunderstorm Warnings in Montana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.